Florida, 2012Lightning Strikes in Florida, June 13, 2012
June 13, 2012 · NWS MLB · 2 events in 2 counties and zones
Isolated storms formed along the east coast sea breeze and ahead of a weak frontal boundary. Lightning strikes were to blame for an injury in Cocoa Beach and a house fire in Longwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms formed along the east coast sea breeze and ahead of a weak frontal boundary. Lightning strikes were to blame for an injury in Cocoa Beach and a house fire in Longwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 1:45 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 13, 1:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED JUN 13 2012
.DISCUSSION...
...BOATING CONDITIONS WILL DETERIORATE FROM FRIDAY THROUGH THIS
WEEKEND...
CURRENT...SEA BREEZE BOUNDARIES SHOWING UP NICELY ON RADAR AND VIS
SATELLITE THIS AFTN. LOOKS LIKE WESTERLIES ARE BLOWING CU FIELD OUT
INTO OVER VOLUSIA COUNTY...WITH THE BOUNDARY PINNED ACROSS NORTHERN
BREVARD. FARTHER SOUTH...SLOW INLAND PROGRESS NOTED. WCSB PUSHING
MORE QUICKLY INLAND AS WAS THE CASE TUE. CU FIELD NOT IMPRESSIVE AT
ALL ATTM...AND WITH NO CELLS (ONLY SEVERAL SMOKE PLUMES) NOTED ON
RADAR AND VIS IMAGERY...WE MAY HAVE TO WAIT FOR LATE DAY BOUNDARY
COLLISION TO GET ANY ACTIVITY GOING. KEPT A SMALLER (30/NORTH AND
20/CENTRAL) RAIN CHANCE FOR EARLY EVENING. DON'T PLAN ON RUNNING
WITH A PRE-FIRST PERIOD UNLESS CELLS START POPPING UP BETWEEN NOW
AND ZFP ISSUANCE TIME.
THU...A MID LEVEL TROUGH AXIS AND ATTENDANT SURFACE TROUGH WILL
SLOWLY PUSH INTO CENTRAL FLORIDA. HIGHEST RAIN CHANCES STILL LOOK
TO BE ACROSS THE NORTHERN CWA AGAIN...HOWEVER MAV MOS HAS COME DOWN
ABOUT 10 PCT ACROSS THE BOARD...SO HAVE TRIMMED BACK JUST A BIT...
WITH A 50 NORTH/40 CENTRAL/30 SOUTH SPREAD. WINDS START OF WNW-NW
THEN VEER TO N-NNE BEHIND THE FRONT WITH ENHANCED ONSHORE COMPONENT
NEAR COAST DUE TO SEA BREEZE. MAX TEMPS L90S INLAND AND U80S COAST.
FRI...LOW PRESSURE TO THE EAST OF FL AND HIGH PRESSURE RIDGE TO THE
NORTH WILL INCREASE THE NE PGRAD AND PRODUCE BREEZY CONDITIONS...
MAINLY NORTH AND ALONG THE COAST. TEMPERATURES WILL BE NOTICEABLY
LOWER BY ABOUT 3-5 DEGS...RANGING FROM THE M80S COAST TO U80S-90F
INLAND. RAIN AND ESPECIALLY TS CHANCES LOOK LOWER...ESPECIALLY NE.
AS MARINE-MODIFIED SLIGHTLY DRIER AIR WILL LIMIT INSTABILITY.
HAVE 25-30 POP AREAWIDE WITH ONLY A SLIGHT CHC TS SOUTH/WEST OF
VOLUSIA COUNTY. MARINE SHOWERS POSSIBLE OVERNIGHT IN MODERATE
ONSHORE FLOW WITH ENHANCED NOCTURNAL COASTAL CONVERGENCE.
SAT-WED (PREV)...HAVE LOWERED RAIN CHANCES FOR THE WEEKEND TO 20
PERCENT AS THE MORE STABLE NE FLOW PERSISTS ADVECTING IN SOME DRIER
AIR. BREEZY CONDS WILL CONTINUE ESP ALG THE COAST. MAX TEMPS IN THE
MID TO UPPER 80S. MON-TUE...BOTH 00Z RUNS OF GFS AND ECMWF SHOW MID
LEVEL TROUGHING ALONG THE U.S. EAST COAST WITH DEEP TROPICAL
MOISTURE LURKING TO THE SOUTH AND EAST AND BEGINNING TO RETURN TO
THE NORTHWEST. BUT BOTH MODELS KEEP RATHER LOW RAIN CHANCES ACROSS
THE FA EARLY NEXT WEEK WITH TEMPS VERY CLOSE TO CLIMATOLOGY...AROUND
90 INTERIOR AND UPPER 80S COAST AS WINDS VEER MORE TO THE EAST.
&&
.AVIATION...BASED ON DEARTH OF ACTIVITY ON RADAR...LIMITED CU FIELD
AND POSITION OF SEA BREEZE BOUNDARIES...MADE MORE ADJUSTMENTS TO THE
18Z TAF PACKAGE...REMOVING TEMPO TS GROUPS FOR ALL SITES UNTIL CELLS
ACTUALLY FORM NEAR ANY OF THE LOCAL AERODROMES. ALSO PULLED VC FROM
KLEE AS WCSB AND ASSOCIATED SHRA/TS MAY BE EAST OF THEM BY THE TIME
ACTIVITY FORMS...THOUGH THIS REMAINS TO BE SEEN.
WITH BDRY SAGGING DOWN INTO CENTRAL FL TOMORROW...GAVE MOST SITES
VCSH BY 16-17Z.
&&
.MARINE...TONIGHT/THU...LIGHT OFFSHORE WINDS TURN TO NW OVERNIGHT
THEN N-NE THU-THU NIGHT AS FRONTAL BOUNDARY SAGS THROUGH CENTRAL FL.
WINDS/SEAS INCREASE FROM NORTH-SOUTH WITH 10-15KT ONSHORE WINDS AND
4-5FT SEAS BY LATE THU NIGHT.
FRI-MON...NE WINDS WILL INCREASE LATE THIS WEEK BETWEEN LOW PRESSURE
TO OUR EAST AND HIGH PRESSURE BUILDING SOUTHWARD ALONG THE US EAST
COAST. A LONG FETCH OF NE WINDS 15-20 KNOTS SHOULD STEADILY BUILD
SEAS TO 4-5 FT NEARSHORE AND 6-8FT WELL OFFSHORE FROM LATE FRI
THROUGH SUN...WITH SLIGHT DECREASE TO AROUND 3-5FT INDICATED BY MON.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 73 86 / 30 50 20 30
MCO 73 93 72 90 / 20 40 20 30
MLB 73 89 75 88 / 20 40 20 30
VRB 73 90 73 88 / 20 40 20 30
LEE 74 92 72 90 / 30 50 20 30
SFB 75 93 73 90 / 30 50 20 30
ORL 76 94 74 90 / 20 50 20 30
FPR 72 89 73 88 / 20 30 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST...CRISTALDI
RADAR/IMPACT GRAPHICS...WIMMER
Hazardous weather outlook, Jun 13, 10:30 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT WED JUN 13 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1130 AM EDT WED JUN 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
AN APPROACHING SHORTWAVE TROUGH AND SURFACE BOUNDARY TO THE NORTH
WILL HELP POOL DEEPER MOISTURE VALUES ACROSS EAST CENTRAL FLORIDA.
THE SOUTHWEST WINDFLOW AHEAD OF THE SURFACE BOUNDARY WILL INHIBIT
OR PIN THE EAST COAST SEA BREEZE IN VOLUSIA COUNTY BUT IT IS
FORECAST TO FORM TO THE SOUTH. THIS BOUNDARY WILL PUSH FARTHEST
INLAND FROM THE TREASURE COAST...AND REMAIN CLOSER TO THE COAST
HEADING NORTH INTO BREVARD COUNTY.
A FEW STORMS MAY MOVE IN FROM WEST CENTRAL FLORIDA DURING THE
AFTERNOON IMPACTING AREAS NORTH OF INTERSTATE 4 EARLY AFTERNOON.
STORM COVERAGE WILL INCREASE INTO THE LATE AFTERNOON AND EARLY
EVENING AS STORMS AND OUTFLOWS FROM THE WEST COAST BOUNDARY COLLIDE
WITH THE EAST COAST SEA BREEZE. A FEW OF THE STORMS WILL LINGER
INTO THE LATE EVENING BEFORE DISSIPATING.
STORMS WILL MOVE TOWARD THE EAST OR SOUTHEAST AROUND 10 MPH. IN
ADDITION TO HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING...A FEW
STRONGER STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES... SMALL HAIL AND STRONG WIND GUSTS TO AROUND 50 MPH.
.RIP CURRENT IMPACT...
ELEVATED RIP CURRENT RISK DUE TO WEATHER AND OCEAN CONDITIONS. RIP
CURRENTS SHOULD BE AT THEIR STRONGEST FROM MID AFTERNOON INTO THE
EARLY EVENING DUE TO TIDAL EFFECTS. CHECK LOCAL CONDITIONS WITH
BEACH PATROLS WHEN ARRIVING AT THE BEACH. ALWAYS SWIM WITHIN SIGHT
OF A LIFEGUARD AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL BE POSSIBLE OVER INLAND WATERWAYS THIS AFTERNOON AND
MOVE ACROSS THE INTRACOASTAL AND NEAR SHORE WATERS LATE AFTERNOON
INTO THIS EVENING. THE HIGHEST COVERAGE OF OFFSHORE MOVING STORMS
IS EXPECTED NORTH OF PORT CANAVERAL...BUT A FEW STORMS MAY REACH
SOUTH TO AROUND JUPITER INLET. STRONGER STORMS MAY PRODUCE GUSTY
WINDS OF 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED LATE DAY LIGHTNING STORM CHANCES WILL CONTINUE THROUGH
FRIDAY AS A LOW PRESSURE TROUGH AND DEEPER MOISTURE SAG INTO THE
AREA. THE INFLUENCE OF THE TROUGH DECREASES LATE WEEK...AND
EXPECTED DEVELOPMENT OF ONSHORE FLOW WILL TEND TO MOVE ISOLATED
LATE DAY STORMS TOWARD THE WEST OR SOUTHWEST THIS WEEKEND THROUGH
EARLY NEXT WEEK.
LOW PRESSURE DEVELOPING TO THE EAST AND HIGH PRESSURE BUILDING
DOWN THE EASTERN SEABOARD WILL PRODUCE INCREASING NORTHEAST WINDS
AND BUILDING SEAS FRIDAY THROUGH AT LEAST SUNDAY RESULTING IN
DETERIORATING BOATING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
SEDLOCK/WIMMER
Lightning, Brevard
- When
- June 13, 2:40 PM EST
- Where
- Brevard County, 1.51 mi NNW of Cocoa Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.340, -80.610
A man was struck by lightning during an isolated storm in Cocoa Beach. He was taken to a nearby hospital and treated for his injuries. Officials stated the man will be okay.
Lightning, Seminole
- When
- June 13, 8:45 PM EST
- Where
- Seminole County, 0.85 mi NW of Longwood
- Injuries
- 0 direct, 1 indirect
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 28.708, -81.361
Lightning sparked a house fire on Rangeline Woods Cove, east of Interstate 4 and north of State Road 434 in Longwood. The house suffered extensive damage and one firefighter was injured while fighting the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 13, 20124 injured · $1.1 billion · EF0 · 46 events
- Hail in Nebraska, June 13, 2012$4.2 million · 1.75 in hail · 4 events
- Hail in Texas, June 13, 2012$122,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in South Carolina, June 13, 2012$38,000 · 1 in hail · 8 events
- Hail in South Dakota, June 13, 2012$20,000 · 3 in hail · 11 events
- Hail and Damaging Winds in North Dakota, June 13, 2012$12,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 13, 2012$21,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, June 13, 2012$18,000 · 1 in hail · 6 events
- Damaging Wind in South Carolina, June 13, 2012$22,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 13, 20121.75 in hail · 10 events
- Hail in South Dakota, June 13, 20121 in hail · 6 events
- Hail and Damaging Wind in Georgia, June 13, 2012$7,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376420, 376429.